Virginia, 2017Damaging Wind in Virginia, July 21, 2017
July 21, 2017 · NWS AKQ · 1 event in 1 county or zone
Isolated severe thunderstorm associated with a trough of low pressure produced damaging winds across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorm associated with a trough of low pressure produced damaging winds across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 21, 12:56 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 21, 12:56 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
156 PM EDT Fri Jul 21 2017
.SYNOPSIS...
High pressure builds toward the Mid Atlantic today into Saturday,
bringing hot and humid conditions to the area. The hottest weather
can be expected from today through Sunday. A trough of low pressure
will slide across the area late Saturday into Saturday night.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak trough at the sfc and aloft over the region, with a
hot/humid airmass in place (though seeing some mixing
out.lowering of dew pts along and W of I-95. Dew pts may drop
enough to keep heat indices more marginal in central VA despite
actual air temperatures approaching/reaching 100 F for highs
later this aftn. Still hot though and made no changes to the
heat advisory even if the western portions of the advisory
don't technically hit the 105 F heat index (have already seen a
few obs like at ECG with heat index of 105 F with dew pts at 80
F as of 11 am. Some high clouds persist over SE VA/NE NC with
MCS activity still ongoing over OH into WV. Most of this
expected to stay W of the Mtns and have minimal affect on the
local area through 20Z. With the high dew pts and light winds
overall, added a 15% PoP for isolated tstms after 18Z over NE
NC/SE VA invof the coast...and will maintain 20% PoPs NW 1/2 of
the CWA after 20Z. Actual highs will be near 100 F metro
Richmond to the mid/upper 90s elsewhere (locally cooler/lower
90s immediate coast).
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Ramped PoPs up a bit more for tonight into Sat morning, esply
N/NE zones, closest to upper level shortwave energy tracking
through the WNW flow aloft. Very warm/humid tonight with lows
mainly 75 to 80 F. Not as hot most areas for Sat, due to
potential for more clouds and as core of 850 mb heat shifts a
bit S. However, it will be even more humid, so expect at least
southern portions of the CWA to need a heat advisory even with
highs on avg only in the mid to upper 90s. As airmass destabilizes
more by Sat aftn/early evening, and as heights aloft drop,
convection developing from the NW will be more likely to hold
together for at least 30-50% PoPs across most areas (20% NE NC)
from late Sat aftn through Sat night. The entire CWA is in a
marginal risk, where wind will be the primary threat. Lows
mainly in the mid to upper 70s Sat night, and continued hot and
humid with additional heat headlines likely needed for some of
the region on Sun. Highs mainly in the mid to upper 90s Sun.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Long term period will feature near normal temps on avg and
occasional chances for rain. In general expect lwr temps than this
weekend as the broad upr-level ridge across the eastern CONUS breaks
down in response to an approaching upr-level trough. The trough and
associated low-level front will bring an increasing chance for rain
Mon, but will cap PoPs at 40% for now due to uncertainties regarding
timing and available moisture. Further model divergence occurs Tue
and Wed, with the 12Z ECMWF keeping the low-level boundary in the
vicinity and the 12Z GFS pushing things offshore, so will maintain
low end PoPs (20-40%) through midweek, with the best chance over far
SE areas. As for temps, after one more hot day Mon with highs up to
the mid 90s, expect mid/upr 80s for Tue through Thu.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR conditions will prevail at the TAF sites this
afternoon...overnight and into Sat morning, as sfc high
pressure sits well off the SE Coast with a trough to the lee of
the Appalachians. Scattered CU around 5-6kft is developing
across the region in addition to a few isolated showers as of
18z. Convection moving into western VA will likely weaken some
as it crosses the mountains...however...some shower and storm
activity will make it into central VA and across the Eastern
Shore late this evening. Have VCSH at RIC from 21z-00z,
otherwise mainly dry most places this evening with a 20-30% of
showers/tstms late this aftn. Expect a little better chance
of storms late Sat especailly from RIC north inclduing the MD
Eastern Shore as another wave move across in the NW flow aloft.
&&
.MARINE...
Latest obs/buoy reports reflect W-SW flow ~10-15 kt across the
waters this morning. Surface analysis features high pressure over
the western Atlantic with a pre-frontal surface trough persisting
inland from S NJ south into the VA/NC piedmont. No major changes to
rather stagnant sfc pattern today, with SW winds ~10 kt persisting
today, as Bermuda high remains the dominant wx feature through the
weekend. Winds again increase slightly late this afternoon and late
each day over the weekend into the overnight hours, and becoming
a bit gusty at times in the aftn/early evening w/developing
seabreeze. Seas generally 2-3 feet and waves 1-2 feet.
A weakening cold front approaches the region late Monday, dropping
across the region Monday night into Tuesday morning. Flow may briefly
increase with tightening pressure gradient Monday night, but have
held winds below SCA thresholds for now. Flow backs to the northwest to
the north Tuesday at or below 10 knots due to a lack of cold advection.
High pressure builds across the Northeast into Wednesday, resulting
in onshore flow Wednesday.
&&
.CLIMATE...
Heat wave is expected to develop, mainly today through Sunday.
The 2nd half of July is climatologically the hottest few weeks
of the year, so we still may not set any daily records at our
main climate sites. For reference, record highs today through
Sunday are listed below:
* Date: Fri(7/21) Sat(7/22) Sun(7/23)
* RIC: 104/1930 103/1952 103/1952
* ORF: 101/1926 102/2011 103/2011
* SBY: 106/1930 104/1930 103/2011
* ECG: 102/1987 104/1952 104/1952
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 8 PM EDT this evening for MDZ021>024.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>017-
030>032.
VA...Heat Advisory until 8 PM EDT this evening for VAZ048-061-062-
064-067>069-075>090-092-093-095>100-509>525.
MARINE...None.
&&
SYNOPSIS...TMG
NEAR TERM...LKB
SHORT TERM...LKB/TMG
LONG TERM...MAS
AVIATION...TMG/JAO
MARINE...MAM
CLIMATE...Hazardous weather outlook, Jul 21, 2:45 AM EST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
345 AM EDT Fri Jul 21 2017
NCZ012>017-030>032-VAZ048-061-062-064-067>069-075>079-084>090-092-
093-095>100-509-510-517>525-220745-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Fluvanna-Cumberland-Goochland-Caroline-
Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Brunswick-Gloucester-Middlesex-Mathews-Greensville-Sussex-
Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Western Louisa-
Eastern Louisa-Western King William-Eastern King William-
Western King and Queen-Eastern King and Queen-Western Essex-
Eastern Essex-York-Newport News-Hampton/Poquoson-
345 AM EDT Fri Jul 21 2017
...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>024-220745-
Dorchester-Wicomico-Somerset-Inland Worcester-
345 AM EDT Fri Jul 21 2017
...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Air Quality Alert.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-220745-
Maryland Beaches-
345 AM EDT Fri Jul 21 2017
...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Air Quality Alert.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ080>083-511>516-220745-
Dinwiddie-Prince George-Charles City-New Kent-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
345 AM EDT Fri Jul 21 2017
...AIR QUALITY ALERT IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT
EDT TONIGHT...
...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Virginia, east
central Virginia and south central Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Air Quality Alert.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-220745-
Eastern Currituck-
345 AM EDT Fri Jul 21 2017
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ060-065-066-220745-
Prince Edward-Mecklenburg-Lunenburg-
345 AM EDT Fri Jul 21 2017
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Today and Tonight.
The combination of high temperatures ranging through the 90s, and
dewpoints ranging from the mid to upper 60s, will result in heat
index values in the upper 90s to lower 100s today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat indices will approach 105 degrees again Saturday and Sunday. A
heat advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 21, 2:53 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
353 PM EDT FRI JUL 21 2017
VAZ098-212030-
Virginia Beach-
353 PM EDT FRI JUL 21 2017
...A STRONG THUNDERSTORM WILL AFFECT THE NORTHEASTERN CITY OF
VIRGINIA BEACH...
At 352 PM EDT, a strong thunderstorm was located over Virginia Beach.
the storm is nearly stationary.
Wind gusts in excess of 30 mph are possible with this storm.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Virginia Beach Oceanfront, Oceana, Rudee Heights, Dam Neck, North
Virginia Beach, Oceana NAS, Macons Corner and London Bridge.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3676 7595 3682 7609 3692 7602 3684 7593
TIME...MOT...LOC 1952Z 220DEG 3KT 3685 7599
wrs
Special weather statement, Jul 21, 2:59 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
359 PM EDT FRI JUL 21 2017
VAZ048-509-212045-
Fluvanna-Western Louisa-
359 PM EDT FRI JUL 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LOUISA AND
FLUVANNA COUNTIES...
At 357 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Madison to
Charlottesville to near New Glasgow. Movement was east at 30 mph.
Wind gusts in excess of 40 mph are possible with these storms.
These storms will be near...
Lake Monticello around 410 PM EDT.
Troy around 420 PM EDT.
Boswells Tavern around 425 PM EDT.
Ferncliff around 435 PM EDT.
Louisa around 445 PM EDT.
Other locations impacted by these storms include Nahor...Dixie...
Green Springs...Stage Junction...Shores...Zion Crossroads...Central
Plains...Bremo Bluff...Antioch and Union Mills.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
3813 7805 3814 7801 3812 7798 3812 7791
3811 7791 3788 7808 3775 7816 3773 7821
3769 7824 3774 7842 3776 7847 3780 7849
TIME...MOT...LOC 1957Z 269DEG 28KT 3848 7826 3801 7847 3767 7895
ZIMMERMANThunderstorm Wind, Virginia Beach (C)
- When
- July 21, 3:00 PM EST
- Where
- Virginia Beach (C) County, Virginia Beach
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Lifeguard
- Coordinates
- 36.850, -75.980
Wind gust pushed over at least 15 lifeguard stands, most with lifeguards in them. The main area of damage extended from 4th Street to 20th Street. The most serious injury was a mild concussion.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, July 21 to 23, 2017$40 million · 0.75 in hail · 20 events
- Tornado and Flash Flooding in Illinois, July 21 to 24, 2017$7.9 million · EF1 · 25 events
- Lightning Strike in Alabama, July 21, 20171 death · 1 event
- Flash Flood and Flooding in Wisconsin, July 21 to 22, 2017$8.5 million · 1.25 in hail · 6 events
- Flooding in Illinois, July 21 to 31, 2017$7.7 million · 4 events
- Flash Flood and Flooding in Illinois, July 21 to 22, 2017$1.0 million · 1.25 in hail · 24 events
- Tornado and Hail in North Dakota, July 21, 2017$612,000 · EF0 · 35 events
- Excessive Heat in Oklahoma, July 21 to 23, 201711 injured · 20 events
- Tornadoes and Hail in Minnesota, July 21 to 22, 2017$105,000 · EF1 · 34 events
- Flash Flood in Wisconsin, July 21 to 22, 2017$492,000 · 1 event
- Flash Flooding and Flooding in New Jersey, July 21 to 24, 20172 injured · $30 · 52 kt wind · 39 events
- Damaging Winds in Ohio, July 21, 2017$38,000 · 53 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716618.